Amiodarone

The FDA is very clear that “there is no evidence from controlled trials that the use of amidarone favorably affects survival.” The agency makes it quite clear that amiodarone side effects are very serious so the drug should only be prescribed when other treatments have failed. The FDA also states clearly that patients should only be started on amiodarone in a hospital setting to reduce the likelihood of a life-threatening complication. We suspect that this advice is sometimes ignored No where in the prescribing information is atrial fibrillation mentioned as an approved indication forAmiodarone. It is intended for use only in patients with the indicated life-threatening arrhythmias because its use is accompanied by substantial toxicity.”

The FDA goes on to describe “potentially fatal toxicities” including lung damage, liver injury and heart rhythm disturbances.

• Lung toxicity is common (between 10 and 17%) and can be fatal; symptoms may include wheezing, difficulty breathing, fever, shortness of breath and coughing up blood. Pulmonary fibrosis is a very serious complication of amiodarone therapy

I hope people on this forum take notice of this advice. The FDA is the Food and Drug Adminstration of the United States.

I personally suffered severe lung toxicity after taking this drug for only a short time.

13 Replies

oldestnewest
  • The European Society of Cardiology say amiodarone should be used as a drug of last resort. It is . however often used short term to assist with cardioversion.

    I think we all sing from the same hymn sheet.

  • I am appalled that I was given Amiodarone about 5 years ago with no checks involved. You don't mention thyroid problems or the need to avoid strong sunshine. I was given no advice whatsoever and as it didn't help much I was switched to Soltalol. That is no longer recommended so I am now taking bisoprolol.

    When I had an ablation they discovered fibrosis which was possibly linked to radiotherapy on my shoulder. I am now wondering if it was caused by the Amiodarone.

    I have heard Amiodarone called "Cardiac Domestos." In case you don't have Domestos in America, perhaps I should explain that that is a very thick bleach/ hypochlorite.

  • The rules were followed when I had Amioderone,I began taking it in hospital before traveling home and having another Cardioversion. I was given a lung function test before and after.

    I was also told to cover-up in sunlight and use a high factor suncream!

    I was told about brown marks on the skin if caught in the son,also to be careful of sun following 6/8 weeks of completing treatment!

  • yes they put me on it a year ago nearly prior to cardiovertion wich never worked for long and still on it

  • Hi To y,

    Have to defiantly concur with you're comments on Amioderone,

    I was prescribed it for quite a few years, and yes it is good rhythm control,

    But I suffered extreme toxcic problems,

    My thyroid stopped working , putting me on thyroxine for life,

    Also some kidney damage, ..plus awful light and skin sensitivity,

    It wasn't until I came back to live in the U.K. That my GP realised that I should not have been on it so long, prior to this we had been living in the USA for 15 years, .. It was prescribed a year or so after a HA in 2004

    So the FDA did not do much research into the really awful toxic and dangerous side effects..

    I'm now on Warfarin, had 2 Ablations, .. and a cardio version,

    After a Tamponade, .. my EP thinks another ablation would not be successful, and leaves me with a pacemaker option, or he did suggest going back onto Amioderone!!! After consulting with a specialist in endocrinology

    My attacks happen about once a month, and after a stressful apepisode,

    So I'm stuck now as what to do for the best. ..

    Sorry long story, but if it helps to prevent the long term use of Amioderone

    Well and good.

    Thank you for reading

    😊

  • Hi Rosy

    I personally would never go back onto amiodarone. It was also affecting my eyes and goodness knows what else would have happened if I'd stayed on it. When my cardiologist took me off it, she put me on a heart rate control regime. And finally got it under control. That was about two years ago and fortunately I've had very little AF ever since. But I must add that I think that this was also due to the fact that I lost a lot of weight (50lbs).

    Wish you all the best

  • Think 'heart health'. Your heart can't be healthy, or work healthily, if your body is short of any essential nutrient eg magnesium. It can take six months to raise levels appropriately (the standard blood test won't help, as the body always makes sure that there is enough magnesium in the blood, by taking it out of storage)

    So search on here for healthy diets, relevant supplements and general 'life-style' improvements. If your body has enough of every nutrient it needs, then it will do all it can to put itself right, and you will feel healthier. Also, all these other interventions will be more effective. So, you owe it to yourself to 'think healthy': see Patrick Holford, Dr John Day, Dr Sinatra and others.

  • That may work. I did aerobic exercise for 30 years, had an excellent diet, took supplements including magnesium, blood pressure was high when taking prednisolone but dropped to 120/80 when I came off of it, total cholesterol of 3.8 with good HDL, my weight was between 72kg and 77kg (now) and I'm 5 feet 10 inches, CHADVASC of 1 or between 1 and 2 at age 68 depending on the EP. However I've had PAF for years and I was one of the 25% to have a stroke that is described as a random event.

    AF isn't a one size fits all and what works for one person may not for another. A healthy lifestyle is a good thing but may need medication or surgical procedures.

  • Am now even more scared to keep taking this drug but it is the only one allowing me to live any sort of life at the moment 🙁

  • I was prescribed Amiodarone and when I researched it and read of other people's experiences with it, I refused to take it. it was sometimes described as a last resort drug, and since I hadn't had any afib sessions for months, why take the chance of toxic damage to many organs. Sometimes I wonder if doctors benefit from this drug much more than patients do.........

  • Be aware that Dronedarone is from the same family as Amiodarone except that the formulation does not include iodine. I had lung issues with oral Dronedarone and, an Amiodarone IV given in hospital when I was being treated for the effects of Dronedarone.

  • My first bout of a-fib was a case of flutter. When I got to the hospital I was given Cardizem with no effect. An IV bolus of amiodarone knocked out the flutter in short order. I don't remember any cautions or warnings, nor any side effects other than NSR. Maybe that's because it was a one-time thing.

  • As I've mentioned here several times, I've had pulmonary toxicity from Dronedarone and Amiodarone; it''s also referred to as cryptogenic organising pneumonia. It can be treated with Prednisone but the problem is that very few clinicians, especially junior doctors recognise it. It''s also my experience that Dronedarone isn't commenced in hospital and that the stated handover procedure to to a GP isn't followed.

You may also like...